A 50-year-old man came to the emergency department (ED) of a large medical center with symptoms that suggested cellulitis. He had a fever of 102.4 degrees; his blood pressure was 163/92 mm Hg; and his pulse was 132 bpm. He had a history of gout, hypertension, hyperlipidemia with triglycerides greater than 700, diabetes, acute hepatitis, kidney stones, appendectomy, degenerative disc disease, morbid obesity, and sleep apnea. His medications included twice daily allopurinol 100 mg, colchicine 0.6 mg, and indomethacin 100 mg.
In the ED, the patient’s preliminary diagnosis was acute gout with fever. He was admitted to the hospital.
Internal Medicine Physician A examined the patient and noted erythema and swelling in the left great toe. Lab findings showed a white blood cell count of 15,330; hemoglobin at 17.1; hematocrit at 48.5; and platelet count as normal at 185,000. Her assessment was fever, gout, and hypertension. Inpatient medications included aspirin 81 mg a day; colchicine 0.6 mg twice daily; indomethacin 100 mg twice daily; and IV ceftriaxone, methylprednisolone, and vancomycin.
The next morning, the patient’s white blood cell count was 13,260 and hemoglobin had returned to the normal range at 16.5. From blood taken the day before, the patient’s uric acid level was 10, consistent with gout. (Normal range of uric acid is 2.6 to 8.0). His glucose was high at 188 (normal is less than 110). The patient was discharged the next day. Medications at the time of discharge were allopurinol, colchicine, indomethacin, and antibiotics.
Two days later, the patient returned to the ED with rectal bleeding. He reported that the bleeding started a few hours after he arrived home. The patient also reported vomiting a moderate amount of bright red material and rectal bleeding accompanied by bloody diarrhea. Labs showed the patient’s hemoglobin dropped to 10.9. He was admitted to the hospital, under the care of Internal Medicine Physician A. A gastroenterology consult was requested.
The on-call gastroenterologist saw the patient and performed an esophagogastroduodenoscopy (EGD). The gastroenterologist noted that the esophagus appeared normal. There was some granular gastritis of the antrum and multiple linear erosions of the apices of the duodenal folds, but no deep ulcers. He also noted that there were a few hints of blood with discoloration, but no signs of active bleeding.
A colonoscopy to the terminal ileum revealed normal mucosa throughout the colon and terminal ileum, with no evidence of ulcerations in the terminal ileum.
The patient was transferred to the ICU after experiencing seizures. Internal Medicine Physician A ordered a CT scan of the head without contrast. Results were normal. The results from a CT of the abdomen and pelvis showed no obvious inflammatory process in the perineum or retroperitoneum. There was also no evidence of a mechanical bowel obstruction.
Internal Medicine Physician B took over the care of the patient, and requested a pulmonary consult. The patient received multiple blood transfusions, as ordered by the pulmonologist. However, the patient’s overall status declined.
He developed acute respiratory failure and required mechanical ventilation. The patient also required resuscitation after suffering a cardiac arrest. It was believed that he was in hemorrhagic shock with pulmonary edema. The patient developed absent brainstem reflexes, severe hypotoxic-ischemic encephalopathy, and multisystem organ failure. Three days after the second admission, the patient died. An autopsy was not performed.
The patient’s family filed a lawsuit against Internal Medicine Physician A, alleging that the patient’s death was caused by:
- over-prescription of nonsteroidal anti-inflammatory drugs (NSAIDs), colchicine, and corticosteroids at extremely high doses;
- failure to diagnose gastrointestinal bleeding during hospitalization for gout and hypertension; and
- failure to prescribe GI prophylaxis upon discharge, which may have prevented the gastrointestinal bleed.
Experts for both the defense and plaintiffs reviewed the case. The overall consensus was that Internal Medicine Physician A was too aggressive in treating the patient’s gout during the first hospitalization with concurrent high-dose steroids and NSAIDs. They noted that gastrointestinal bleeding is a risk when treating gout with aspirin, NSAIDs, or high-dose steroids. When combined, the risk becomes even greater.
Several of the experts felt that the patient should have been placed on gastric prophylaxis with a proton pump inhibitor (PPI) upon discharge from the hospital. They further noted that this failure may have led to the patient’s gastrointestinal bleed and death.
Another expert believed the patient’s cardiac enzymes should have been checked in the ICU and a STAT cardiac echocardiogram performed due to the patient’s high risk of a cardiac event (diabetes, hypertension, morbid obesity, gastrointestinal blood loss). This same expert also noted that the physician’s documentation of the case was incomplete, making it hard to correlate critical events with the timing of treatments and therapies.
Other experts felt that due to the patient’s comorbidities, it was difficult to determine the exact cause of the patient’s bleeding or cardiac arrest.
Due to the defense challenges outlined above, the case was settled on behalf of Internal Medicine Physician A.
Risk management considerations
Knowing which medications to prescribe and the correct dosage is important for maintaining quality standard of care. In this case, choosing an incorrect combination of medications and failure to anticipate a potential GI bleed and prescribe a PPI at discharge may have contributed to the patient’s worsening condition.
Due to the delay in diagnosing the patient’s bleed during the second hospitalization, the patient rapidly developed multiple organ failure that led to his death. More than one of the experts who reviewed the case discussed the physician’s poor documentation—missing progress notes, physician orders, and nursing documentation.
While it appeared that the patient received reasonable care while hospitalized (prompt GI work-up, thorough ICU care, evaluations), lack of clear documentation made it difficult to pinpoint when the diagnosis of the patient’s GI bleed could have occurred.